Steroids Commonly Used for Asthma and Allergies Linked to Changes in Brain Structure, Study Shows

Largest study of its kind finds impact to brain occurs when using either oral or inhaled steroids.

An athletic runner, catching his breath, during a run along a dirt track. The weather is misty and damp.
Photo: Thomas Pickard/Stocksy

Glucocorticoids, a common steroid used to address inflammation associated with asthma and allergies, has been linked to changes in the white matter of the brain and cognitive decline, according to new research.

Published in BMJ Open, the new study—which the authors called the largest of its kind to date to assess the link between glucocorticoid use and brain structure—found that impacts to the brain occurred regardless of whether people took glucocorticoids as a pill or inhaled the medication.

"Both systemic and inhaled glucocorticoid use were associated with reduced white matter integrity," the study said.

Found in deeper tissues of the brain, white matter is tissue that connects brain cells to the rest of the nervous system. Studies have found that when white matter is damaged, it can cause issues with memory, balance, and walking. Damage to white matter has also been linked to depression, anxiety and even bipolar disorder.

Here's a closer look at the ramifications of this finding and its impact on usage of glucocorticoids.

Oral and Inhaled Glucocorticoids Both Trigger Brain Decline

Due to their immunosuppressive properties, glucocorticoids are among the most prescribed drugs on the market. They're used to treat allergies, asthma, and some autoimmune disorders such as Crohn's disease, eczema, multiple sclerosis, and rheumatoid arthritis, Santosh Kesari, MD, PhD, neurologist at Providence Saint John's Health Center told Health. Common glucocorticoids include medications such as Flonase (fluticasone) and prednisone.

The new study analyzed data from 222 people who used oral glucocorticoids and 557 who used inhaled glucocorticoids. None of the individuals studied had a previous diagnosis of a neurological, hormonal, or mental health disorder. The patient data was sourced from the UK BioBank, a biomedical research project that followed 500,000 people in the UK from 2006 to 2010.

The patients who were studied underwent cognitive and mental health tests as well as MRIs of the brain. The test results were analyzed and compared to more than 24,000 people in the database who did not use glucocorticoid medications.

The results of this effort showed that taking either oral or inhaled glucocorticoids was linked with "reduced white matter" in the brain, the researchers wrote. Meaning, white matter in the brain shrunk in people who took glucocorticoids. This change in white matter, researchers wrote, had the potential to lead to "neuropsychiatric side effects," especially in people who use the medications regularly.

"This adds to the growing body of literature suggesting that glucocorticoids have important impact on white matter," said the study.

The biggest impact on white matter was seen in people who used glucocorticoid tablets or injections over a long period of time. Patients who used inhalers or nasal glucocorticoids experienced the smallest impact on white brain matter.

The reason for glucocorticoids impact on white brain matter is not clear at this point, the study's lead author Merel van der Meulen, a postdoctoral student at Leiden University Medical Center in The Netherlands, told Health.

"It is unknown—to us, at least—what is actually going on," van der Meulen said. "For many organs in the body, more chronic exposure to glucocorticoids can be detrimental."

Apparently this is the case for white brain matter, said Van der Meulen.

Are the Findings Cause for Concern?

Several experts have said that these study results should not be concerning. White matter can repair itself potentially even when glucocorticoids are involved, Dr. Kesari said. When patients are taken off steroids, the brain appears to recover.

Still other experts point out that the current study did not specifically look at the long-term impacts that these steroids may have on the white brain matter. Some previous studies have linked long-term oral glucocorticoid use to shrinkage in some areas of the brain and to changes in the brain structure. Research has also tied the drug class to mental health issues.

"The consequences of this [white matter] change in terms of how this affects the patient is unknown, and we don't know if this is reversible or not," Jamie Alan, PhD, an associate professor of pharmacology and toxicology at Michigan State University, told Health. "We still have a lot to learn."

What Should You Do if You Use Glucocorticoids?

Because the research team only found minimal changes in white matter, van der Meulen advised against patients who rely on the medication making any rash changes.

"We found quite small structural changes that are based on averages. We think that many people will have no significant functional side effects. We do not recommend that asthma patients change their medication," Van der Meulen said.

Additional medical professionals offered similar advice. "Clinically, the rule is to use glucocorticoids for the shortest time possibly because of other side effects, and this study would support that clinical guideline," Alan said.

Dr. Kesari said that glucocorticoids and steroids in general are "wonderful drugs because they are anti-inflammatory and help with a range of diseases." Still, he added that they all have side effects that need to be understood and mitigated more effectively.

However, if you're on a high dose of glucocorticoids and take it for longer period of time, Dr. Kesari said it's not a bad idea to at least check in with your doctor. "You can ask to try to mitigate the dosing as much as possible or to see if there is something that has less of an impact on the body and brain," Dr. Kesari said.

Overall, though, van der Meulen warns against taking yourself off glucocorticoids without talking to your medical care provider first. "If you need the medicine, you need the medicine," she said. "We do not recommend that people change their medication intake without consulting a doctor."

To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter

Was this page helpful?
Related Articles